zbMATH — the first resource for mathematics

Elliptical copulas: Applicability and limitations. (English) Zbl 1116.62352
Summary: We study copulas generated by elliptical distributions. We show that their tail dependence can be simply computed with default routines on Student’s \(t\)-distribution given Kendall’s \(\tau\) and the tail index. The copula family generated by the sub-Gaussian \(\alpha\)-stable distribution is unable to cover the size of tail dependence observed in financial data.

62H05 Characterization and structure theory for multivariate probability distributions; copulas
62H20 Measures of association (correlation, canonical correlation, etc.)
62P05 Applications of statistics to actuarial sciences and financial mathematics
Full Text: DOI
[1] Blattberg, R.C.; Gonedes, N., A comparison of the stable and student distributions as models for stock prices, J. bus., 47, 244-280, (1974)
[2] Embrechts, P.; McNeil, A.; Straumann, D., Correlation and dependence in risk management: properties and pitfalls, ()
[3] Fang, K.T.; Kotz, S.; Ng, K.W., Symmetric multivariate and related distributions, (1990), Chapman & Hall London
[4] Fang, H.B.; Fang, K.T.; Kotz, S., The meta-elliptical distributions with given marginals, J. multivariate anal., 82, 1-16, (2002) · Zbl 1002.62016
[5] Hult, H., Lindskog, F., 2001. Multivariate extremes, aggregation and dependence in elliptical distributions. Working paper, Risklab (Switzerland). Retrieved 2002-06-03 from . · Zbl 1023.60021
[6] Joe, H., Multivariate models and dependence concepts, (1997), Chapman & Hall London · Zbl 0990.62517
[7] Johnson, N.L., Kotz, S., Balakrishnan, N., 1995. Continuous Univariate Distributions, Vol. 2, 2nd Edition. Wiley, Canada. · Zbl 0821.62001
[8] Junker, M., 2002. European real estate firms in crash situations. Preprint, Research Center caesar. Retrievable at .
[9] Kim, C., 1994. Stochastic dominance, Pareto optimality, and equilibrium asset pricing. Working paper, EconWPA. Retrieved 2002-06-04 from .
[10] Lindskog, F., McNeil, A., Schmock, U., 2001. Kendall’s tau for elliptical distributions. Working paper, Risklab (Switzerland). Retrieved 2002-06-04 from .
[11] Nelsen, R.B., An introduction to copulas, (1999), Springer New York · Zbl 0909.62052
[12] Ortobelli, S.; Huber, I.; Schwartz, E., Portfolio selection with stable distributed returns, Math. methods oper. res., 55, 265-300, (2002) · Zbl 1052.91053
[13] Owen, J.; Rabinovitch, R., On the class of elliptical distributions and their applications to the theory of portfolio choice, J. finance, 38, 745-752, (1983)
[14] Rachev, S.; Mittnik, S., Stable Paretian models in finance, (2000), Wiley Chichester · Zbl 0972.91060
[15] Schmidt, R., Tail dependence for elliptically contoured distributions, Math. methods oper. res., 55, 301-327, (2002) · Zbl 1015.62052
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.